Wildfire, Roberts
- When
- July 11, 12:30 PM CST to July 12, 8:00 AM CST
- Where
- Roberts forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.839, -100.813 (the zone’s center; the record gives no point)
The Chisum Ranch wildfire began around 1230CST about seventeen miles north northwest of Codman Texas in Roberts county. The wildfire started west of State Highway 70 and southwest of Ledrick Road and consumed approximately eleven thousand two hundred and fifty acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Chisum Ranch wildfire began around 1230CST about seventeen miles north northwest of Codman Texas in Roberts county. The wildfire started west of State Highway 70 and southwest of Ledrick Road and consumed approximately eleven thousand two hundred and fifty acres. The wildfire was caused by a vehicle or vehicles either dragging metal which caused sparks or the faulty muffler or hot catalytic converter of a vehicle or vehicles. There was a report that three homes were threatened but were saved, however no homes or other structures were destroyed. There were no reports of injuries or fatalities. The wildfire was contained around 0800CST on July 12. There were approximately twelve fire departments or other fire agencies that responded to the wildfire including the Texas A&M Forest Service, the Miami-Roberts County Volunteer Fire Department, and also the fire departments from Pampa, Perryton, Borger, Stinnett and Shamrock. The volunteer fire departments from Mobeetie, Skellytown, Lefors, Briscoe County and Kelton also responded to the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 11, 11:07 AM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1207 PM CDT MON JUL 11 2016
.AVIATION...
18Z Issuance...All sites are expected to remain VFR through the
period. Low confidence on storms tonight hitting taf sites so have
left mention out. LLWS may affect KAMA tomorrow morning, but
confidence was too low to put in attm. Southwesterly winds will
remain strong with gusts near 30kts. Wind gusts should calm after
02Z, and winds will begin to swing northerly between 01Z and 13Z from
north to south.
Beat
&&
.PREV DISCUSSION... /Issued 639 AM CDT MON JUL 11 2016/
AVIATION...
12Z TAFs - VFR conditions will prevail this TAF period. This morning
there is a brief period where LLWS is possible across the Panhandles
with about 50kt southwesterly winds around 1000 ft AGL. Fairly high
confidence in wind speeds for the remainder of today's TAFs, but low
to medium confidence on direction as a surface trough strengthens. Winds
will generally favor a southwest to west direction, with gusts near
25 to 30kts possible at KDHT & KAMA. Late tonight and into Tuesday
morning, winds will shift more northerly across the Panhandles and
speeds will fall off to less than 12kts.
Elsenheimer
PREV DISCUSSION... /Issued 527 AM CDT MON JUL 11 2016/
DISCUSSION...
An upper level ridge of high pressure will be the dominant weather
feature for this 7 day fcst period with above normal to well above
normal temperatures expected. The ridge may not be strong enough to
completely suppress tstm development so isold tstms will be possible
in at least parts of the area on occasion through Friday night.
Medium range models then build the ridge of high pressure even more
during the weekend so have kept pops below mentionable beyond Friday
night. Will issue a Heat Advisory for the Palo Duro Canyon State Park
for this afternoon into early evening as max temps around 107 are
expected.
Andrade
FIRE WEATHER...
Elevated fire weather conditions are anticipated this afternoon into
early this evening across the southwest and part of the south central
Texas Panhandle as southwest winds of 15 to 20 mph with some higher
gusts along with minimum relative humidity values of 10 to 15 percent
are expected. Neither elevated nor critical fire weather conditions
are expected on Tuesday as 20 foot winds are forecast to remain below
15 mph.
Andrade
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
zones: Armstrong...Randall.
OK...None.
&&
16/15HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 539 AM CDT MON JUL 11 2016 OKZ001>003-TXZ001>020-112100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 539 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. IF STORMS DEVELOP... A FEW WILL HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY SEVERE ...WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH THE PRIMARY HAZARDS. HIGH TEMPERATURES OF 105 TO 110 DEGREES ARE FORECAST TODAY FOR THE PALO DURO CANYON STATE PARK. AS A RESULT...A HEAT ADVISORY IS IN EFFECT FOR THIS AREA FROM 1 PM THIS AFTERNOON UNTIL 8 PM THIS EVENING. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING ACROSS THE SOUTHWEST AND PART OF THE SOUTH CENTRAL TEXAS PANHANDLE DUE TO SOUTHWEST WINDS OF 15 TO 20 MPH WITH SOME HIGHER GUSTS ALONG WITH MINIMUM RELATIVE HUMIDITY VALUES OF 10 TO 15 PERCENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE OKLAHOMA AND TEXAS PANHANDLES TUESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AROUND 60 MPH THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS ACROSS THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON INTO EARLY THIS EVENING. ANDRADE
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651218.